Asymptotic interference alignment for optimal repair of MDS codes in distributed storage

Viveck R. Cadambe, Syed Ali Jafar, Hamed Maleki, Kannan Ramchandran, Changho Suh

Research output: Contribution to journalArticlepeer-review

120 Scopus citations

Abstract

The high repair bandwidth cost of (n,k) maximum distance separable (MDS) erasure codes has motivated a new class of codes that can reduce repair bandwidth over that of conventional MDS codes. In this paper, we address (n,k,d) exact repair MDS codes, which allow for any single failed node to be repaired exactly with access to any arbitrary set of d survivor nodes. We show the existence of exact repair MDS codes that achieve minimum repair bandwidth (matching the cut-set lower bound) for arbitrary admissible (n,k,d), i.e., k < d < n-1. Moreover, we extend our results to show the optimality of our codes for multiple-node failure scenarios in which an arbitrary set of r < n-k failed nodes needs to repaired. Our approach is based on asymptotic interference alignment proposed by Cadambe and Jafar. As a byproduct, we also characterize the capacity of a class of multisource nonmulticast networks.

Original languageEnglish (US)
Article number6401191
Pages (from-to)2974-2987
Number of pages14
JournalIEEE Transactions on Information Theory
Volume59
Issue number5
DOIs
StatePublished - May 1 2013

All Science Journal Classification (ASJC) codes

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences

Fingerprint

Dive into the research topics of 'Asymptotic interference alignment for optimal repair of MDS codes in distributed storage'. Together they form a unique fingerprint.

Cite this